Diabetes Emergencies (cont.)
Place all of your medications and related supplies in clear zip-lock bags if possible. This way visual inspection is much easier for the TSA agents.
TSA officials will normally X-ray medication and medication related supplies, if you wish to have your medication and supplies hand inspected rather than X-rayed, you may do so but you must request this prior to the beginning of the screening process.
Letters from doctors are not recommended since security has concerns that these may be easily forged. The currently recommended way to fly with medications and equipment, such as insulin, syringes, lancets and glucagon is to travel with all medications and supplies that have the original pharmacy label on them. If your medication is lacking such a label, you can call your pharmacy and see if they will print out a new one for you. You can also call your doctor's office to ask if they can call in a recent prescription for you that will have the label on it. For patients with insulin pumps, there seems to be no problem so far provided that security personnel is shown in detail the plunger, tubing, etc. The companies that provide the pumps (Minimed, etc.) have a 1-800 line for further information.
It is always a good idea to check the current TSA regulations prior to flying.
First, if someone with diabetes requires insulin to survive (i.e., type 1 diabetes), they MUST have their insulin shots in order to avoid going into a stress state known as diabetic ketoacidosis (DKA). A patient with diabetes should have insulin available at all times (for instance, at work, insulin ideally should be kept in the fridge) and there should also be an extra vial on hand. Insulin, however, does not necessarily have to be refrigerated and can simply be kept in a cool dry place. If a person with type 1 diabetes misses an insulin shot but is otherwise well, he or she can get by for a few hours. However, repeated missed doses over a prolonged period leads to a severe lack of insulin. This, in turn, results in the body's inability to properly control the processing and use of carbohydrates, proteins, and fats. The blood sugar can become exceedingly high (hyperglycemia). In essence, the metabolism of these patients becomes deranged to the point that hospitalization will be needed.
In the event of an emergency situation, if no insulin is available, these persons should be kept quiet, well hydrated, and as stress free as possible. Rescue teams should be made aware of the urgency to help these people first. I would highly recommend that all persons with type 1 diabetes wear medic alert bands. In the case of people with diabetes who do not require insulin, the urgency to treat them is less immediate. They too should be kept hydrated, calm, and warm until help arrives. Remember too that with diabetes, the ability to heal cuts and sores is less efficient, and often other diseases such as heart disease and high blood pressure co-exist in these individuals. Use discretion in situations where you may need these individuals to perform physically demanding tasks.
Diabetes Medication Taken With No Food Available
Another situation can occur when a patient with diabetes has taken their insulin or oral medication but is in a situation where no food is available. In these cases, the blood sugar may drop exceedingly low (hypoglycemia). ("Insulin reaction" is not an ideal term to describe this reaction, since people on pills for diabetes can experience these symptoms as well.) Physical signs and symptoms of hypoglycemia, such as confusion, combativeness, sweating, shaking, incoherence and dizziness may occur, particularly in a stressful environment. In its most severe form, the hypoglycemia can result in the loss of consciousness and seizure. If prolonged, death can occur. The only way to treat hypoglycemia is to provide the person's body with carbohydrates. The simpler the carbs are, the better. For example, bread and chocolate take a long time to be absorbed as compared to a pack of table sugar or a hard candy when chewed. Offices should have a stash of sugar, candies, etc. for use in these emergency situations. Sugar in orange juice and soda pop works well and half a glass of either can be given every 10 to15 minutes until the person seems to improve. In some work environments, co-workers are trained to give an injection of glucagon to a diabetic colleague if symptoms of severe hypoglycemia occur. If you have diabetes, your work place and human resources department should be able to tell you if this is a feasible option at your specific place of employment.
Medically reviewed by John A. Seibel, MD; Board Certified Internal Medicine with a subspecialty in Endocrinology & Metabolism
Last Editorial Review: 11/5/2015